Alert archive / California / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 15, 2020, 2:24 PM PDT for Riverside County, San Diego County, California. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2020, 2:24 PM PDT (21:24 UTC)
- Expired
- Aug 15, 2020, 3:19 PM PDT
- In force
- 55 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 61 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2542 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
794
WUUS56 KSGX 152124
SVRSGX
CAC065-073-152230-
/O.NEW.KSGX.SV.W.0001.200815T2124Z-200815T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
224 PM PDT Sat Aug 15 2020
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
Riverside County in southern California...
North central San Diego County in southwestern California...
* Until 330 PM PDT.
* At 223 PM PDT, a severe thunderstorm was located near Hwy 79
Between Warner Springs And Oak Grove, or 8 miles south of Anza, and
is nearly stationary.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Anza, Aguanga, Hwy 79 Between Warner Springs And Oak Grove, S7 -
East Grade Rd, Hwy 79 Between Oak Grove And Aguanga, Warner
Springs, Palomar Mountain, Cahuilla Indian Reservation, Oak Grove
and Sage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3325 11678 3355 11698 3363 11668 3335 11646
TIME...MOT...LOC 2123Z 237DEG 1KT 3343 11671
HAIL...0.88IN
WIND...70MPH
$$
Gregoria2 follow-up statements
511 WWUS56 KSGX 152204 SVSSGX Severe Weather Statement National Weather Service San Diego CA 304 PM PDT Sat Aug 15 2020 CAC065-073-152230- /O.CON.KSGX.SV.W.0001.000000T0000Z-200815T2230Z/ Riverside CA-San Diego CA- 304 PM PDT Sat Aug 15 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES... At 303 PM PDT, a severe thunderstorm was located near Anza, and is nearly stationary. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Anza, Aguanga, Hwy 79 Between Oak Grove And Aguanga, Hwy 79 Between Warner Springs And Oak Grove, Cahuilla Indian Reservation, Oak Grove and Sage. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3336 11685 3355 11698 3363 11668 3342 11654 TIME...MOT...LOC 2203Z 185DEG 3KT 3348 11671 HAIL...<.75IN WIND...60MPH $$ Gregoria
647
WWUS56 KSGX 152219
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
319 PM PDT Sat Aug 15 2020
CAC065-073-152228-
/O.CAN.KSGX.SV.W.0001.000000T0000Z-200815T2230Z/
Riverside CA-San Diego CA-
319 PM PDT Sat Aug 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE AND NORTH CENTRAL
SAN DIEGO COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3336 11685 3355 11698 3363 11668 3342 11654
TIME...MOT...LOC 2212Z 237DEG 1KT 3348 11671
$$
GregoriaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:50 PM PDT, 34 minutes earlier.
Area forecast discussion, Aug 15, 1:50 PM PDT, 34 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
150 PM PDT Sat Aug 15 2020
.SYNOPSIS...
Strong high pressure over the southwest will continue to bring
very hot weather to SoCal through at least the middle of next
week. A coastal eddy could bring some relief from the heat near
the coast Sunday and Monday with the heat will continue
inland through the middle of next week. there will be more high
clouds due to increased moisture aloft, along with some isolated
thunderstorm activity, especially near the mountains in the
afternoons and evenings.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A few showers/tstms have fired over the higher mountains this
afternoon. So far rainfall amounts reported have been modest, but
the rain shafts are limited in size and difficult for direct
measurement. Temperatures rose rapidly this morning and exceeded the
century mark in many valleys, and even in parts of inland O.C. The
Excessive Heat Warning remains in effect and may have to be extended
west of the mountains into mid next week in the coming days based on
current guidance. The scattered thunderstorms will remain a risk
through late afternoon and then diminish with heating.
In the meantime, a coastal eddy has developed and is forecast to
strengthen and continue through Sunday. This should bring noticeable
cooling over coastal and western valley areas Sunday, and possibly
into Monday. Areas well inland will remain hot. Once the eddy
ceases, the heat may creep westward again early next week. If the
eddy fails, it will be hotter than currently forecast.
A very strong high pressure center will build northward from AZ and
peak at 600 DM at 500 MB near the NV/UT border on Monday. The high
will slowly weaken after that and settle back south over AZ by
Friday. The heat potential of the atmosphere will peak on Mon/Tue,
followed by slow cooling during the latter half of next week. Some
disruptions may occur due to the coastal eddy and weak easterly
waves with pockets of moisture aloft, but any thunderstorms that
result look to be limited due the height of the moisture and lack of
strong instability. By next weekend, flow around the weakened upper
high may bring more potential for monsoonal showers and
thunderstorms.
&&
.AVIATION...
152045Z...Coast/Valleys...Occasional clouds at/above 10000 ft MSL
will continue through this evening, with a slight chance of
afternoon/early evening TSRA in the Inland Empire, most likely VCNTY
KRIV, KHMT and with local surface gusts over 40 knots possible and
tops to 40000 ft MSL. There is a chance of stratus within 10 miles
of the coast 11Z-16Z Sun with bases below 1000 ft MSL and possible
brief fog with vis below 3 miles. VFR conditions will prevail midday
through afternoon Sunday.
Mountains/Deserts...Occasional clouds at/above 10000 ft MSL will
continue this afternoon, with scattered afternoon/early evening
TSRA, with bases 10000 ft MSL and tops to 40000 ft MSL, and local
surface gusts over 40 knots possible. Clouds should decrease
somewhat tonight and Sun morning with unrestricted vis. There is a
slight chance of thunderstorms Sunday afternoon.
&&
.MARINE...
No hazardous marine weather through Thu.
&&
.FIRE WEATHER...
An increase in instability today and a minor disturbance is fueling
isolated thunderstorms, mainly over the higher mountains, but some
could drift onto the coastal foothills, and out into the Inland
Empire. Winds overall will be light, but near convection, with
limited rainfall expected, dry lightning strikes, and strong erratic
wind gusts from thunderstorm downdrafts are a concern today.
Elsewhere, the very hot and dry conditions will elevate the fire
weather conditions, except immediate coastal areas for the next
several days with isolated thunderstorms, mainly over the mountains.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning until 10 PM PDT Wednesday for Apple and
Lucerne Valleys-Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning.
Excessive Heat Warning until 9 PM PDT Monday for Orange County
Inland Areas-Riverside County Mountains-San Bernardino
County Mountains-San Bernardino and Riverside County
Valleys-The Inland Empire-San Diego County Mountains-San
Diego County Valleys-Santa Ana Mountains and Foothills.
PZ...NONE.
&&
PUBLIC/FIRE WEATHER...10
AVIATION/MARINE...MaxwellIn the hours before
Special weather statement, Aug 15, 12:20 PM PDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service San Diego CA 1220 PM PDT Sat Aug 15 2020 CAZ055-151945- San Bernardino County Mountains CA- 1220 PM PDT Sat Aug 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO COUNTY UNTIL 1245 PM PDT... At 1218 PM PDT, meteorologists were tracking a strong thunderstorm over Hwy 38 Between Yucaipa And Onyx Summit, or 5 miles southwest of Big Bear City. This storm was nearly stationary. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Big Bear City, Big Bear Lake, Seven Oaks, Hwy 38 Between Yucaipa And Onyx Summit, Hwy 38 Between Onyx Summit And Sugarloaf, Heart Bar Campground, Barton Flats Campground and Woodlands. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3410 11690 3419 11700 3429 11685 3418 11675 TIME...MOT...LOC 1918Z 213DEG 3KT 3419 11687 Gregoria
Special weather statement, Aug 15, 1:16 PM PDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service San Diego CA
116 PM PDT Sat Aug 15 2020
CAZ048-056-058-152045-
San Diego County Mountains CA-Riverside County Mountains CA-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
116 PM PDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE AND NORTH CENTRAL SAN
DIEGO COUNTIES UNTIL 145 PM PDT...
At 113 PM PDT, Meteorologist were tracking a strong thunderstorm
over Hwy 79 Between Oak Grove And Aguanga, or 10 miles southwest of
Anza. his storm was nearly stationary.
Wind gusts of 50 to 55 mph and pea size hail will be possible with
this storm.
Locations impacted include...
Anza, Aguanga, Warner Springs, Palomar Mountain, Hwy 79 Between Oak
Grove And Aguanga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3360 11663 3327 11657 3328 11681 3336 11696
3360 11698
TIME...MOT...LOC 2013Z 090DEG 1KT 3343 11678
GregoriaSpecial weather statement, Aug 15, 1:56 PM PDT, 28 minutes before
Special Weather Statement National Weather Service San Diego CA 156 PM PDT Sat Aug 15 2020 CAZ048-056-061-152145- Riverside County Mountains CA-Coachella Valley CA- San Bernardino and Riverside County Valleys-The Inland Empire CA- 156 PM PDT Sat Aug 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 245 PM PDT... At 155 PM PDT, Meteorologist were tracking a strong thunderstorm over Hwy 74 Between Mountain Center And Anza, or about 3 miles south of Idyllwild-Pine Cove. This storm was nearly stationary. Wind gusts of 50 to 55 mph and pea size hail will be possible with this storm. Locations impacted include... Idyllwild-Pine Cove, Anza, Hwy 243 Between Banning And Idyllwild, Hwy 74 Between Hemet And Mountain Center, Hwy 74 Between Mountain Center and Anza. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3357 11663 3367 11685 3381 11673 3371 11654 TIME...MOT...LOC 2055Z 216DEG 1KT 3368 11668 Gregoria
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 12:20 PM PDT | Special Weather Statement | SGX | 25 min | |
| Aug 15, 1:16 PM PDT | Special Weather Statement | SGX | San Diego | 29 min |
| Aug 15, 1:47 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Aug 15, 1:56 PM PDT | Special Weather Statement | SGX | 49 min | |
| Aug 15, 4:12 PM PDT | Special Weather Statement | SGX | San Diego | 33 min |
Nearby
Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.